Print E-mail
Volume 36, Number 2, June 2003

Methotrexate pneumonitis in a patient with rheumatoid arthritis


Pei-chen Hsu, Joung-Liang Lan, Tsu-Yi Hsieh, Yee-Jee Jan, Wen-Nan Huang
Section of Allergy, Immunology and Rheumatology, Departments of Medicine, Taichung Veterans General Hosptial, Taichung, Taiwan, ROC

 

Methods:

Methotrexate pneumonitis is an unpredictable and life-threatening side effect of methotrexate therapy. Early diagnosis, cessation of methotrexate, and treatment with corticosteroids and/or cyclophosphamide are important in the management of patients with methotrexate pneumonitis. Methotrexate pneumonitis has not been reported in patients of Chinese ethnicity. We report a case of methotrexate pneumonitis in a Taiwan patient with rheumatoid arthritis who presented with acute nonproductive cough, dyspnea, fever, severe hypoxemia, and rapid progression to respiratory failure. Chest roentgenogram demonstrated bilateral diffuse interstitial and alveolar infiltration. Thoracoscopic biopsy with wedge resection of the upper lobe of the right lung was performed and the histologic findings of the biopsy specimen were consistent with bronchiolitis obliterans with organizing pneumonia. Rapid improvement of methotrexate pneumonitis was achieved after pulse therapies of methylprednisolone and cyclophosphamide and daily use of prednisolone.

 



 

J Microbiol Immunol Infect 2003;36:137-140.